Alert archive / Wyoming / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 69, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Aug 7, 2009, 10:17 PM MDT for Johnson County, Wyoming. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 7, 2009, 10:17 PM MDT (04:17 UTC)
- Expired
- Aug 7, 2009, 11:15 PM MDT
- In force
- 58 min
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
County Johnson County, WY
The radar
The Riverton/Lander radar (KRIW), 187 km from the middle of the area, began a volume at 04:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 4.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4120 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 1:26 PM MDT, 8 hours 51 minutes earlier.
Area forecast discussion, Aug 7, 1:26 PM MDT, 8 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 126 PM MDT FRI AUG 7 2009 .SHORT TERM...TONIGHT THROUGH MONDAY AIRMASS IS DRYING QUICKLY ACROSS THE SERN ZONES WITH SURFACE DEW POINTS PLUNGING INTO THE 20S ENDING. FARTHER NORTH...THE DEW POINTS ARE IN THE MID 50S TO AROUND 60 WITH ONLY TEMPS HOLDING SERIOUS CONVECTION FROM STARTING. LAPS ANALYSIS DOES SHOW THE CAP THINNING ACROSS THE BASIN WITH NO CAP AROUND CODY OR COWLEY. SOMEWHAT OF A BALANCING ACT WITH COOLER AIR COMING IN ON NLY FLOW THROUGH THE EVENING. HOWEVER WITH THE JET STREAK MOVING UP FROM THE SOUTH AND INTERACTING WITH THIS AREA AROUND 00Z...SEVERE WEATHER MAY BREAK OUT. UPDATED THE ENTIRE NORTH TO A SEVERE RISK THIS MORNING AND A POTENTIAL WATCH IS FORTH COMING. EVEN JOHNSON COUNTY IS FINALLY STARTING TO WARM WITH CAPES UP TO 2000 J/KG AROUND BYG AND ONLY A SMALL CIN TO ERODE. WIND RIVER BASIN IS ALSO POTENTIALLY INTERESTING AS COLD FRONT MOVES THROUGH THIS EVENING AND INTERACTS WITH INCREASING QG FORCING AND UPPER JET SUPPORT. MOISTURE LEVELS INCREASE RAPIDLY THIS EVENING WITH FROPA BUT TEMPS ALSO DROP. STRONG DYNAMICS COULD OVERCOME THE COOLER TEMPS. UPPER LOW CONTINUES TO SLOW AND NOW LOOKS LIKE IT WONT MOVE THROUGH UNTIL SATURDAY NIGHT INTO SUNDAY MORNING. FURTHER SOUTH TRACK WILL ALSO ENHANCE PCPN CHANCES ACROSS AREAS NORTH OF TRACK AND HAVE INCREASED POPS CONSIDERABLY FOR MUCH OF THE AREA FOR SATURDAY AND SATURDAY NIGHT. COLD CORE IS EXPECTED TO MOVE ACROSS THE SOUTHWEST SATURDAY EVENING AND INTO THE WINDS...NRN RED DESERT LATE SATURDAY NIGHT WITH -15C H5 AIR AND NEAR 0C TEMPS AT H7. HAVE INDICATED SOME ACCUMULATION AS LOW AS 8K FEET IN THE NW MTNS AND 9K FEET IN THE WINDS. COULD SEE AN INCH OR TWO IN THE IN THE FIRST 1K AND 2 TO 4 INCHES ABOVE THAT. TROUGH MAY LINGER INTO SUNDAY MORNING WITH SOME SHOWERS IN THE FAR EAST...OTHERWISE IT SHOULD BE A DRIER PERIODS LATER SUNDAY AND MONDAY WITH WARMING TEMPERATURES. .LONG TERM...MONDAY NIGHT THROUGH FRIDAY MEDIUM RANGE MODELS SHOW WESTERLY FLOW AT THE BEGINNING OF THE EXTENDED...WITH RIDGING DEVELOPING BY THURSDAY AND FRIDAY. THE MAIN UPPER JET IS PROJECTED TO BE ACROSS SOUTHERN CANADA DURING THE EXTENDED. 00Z GFS IS SHOWING MARGINAL MOISTURE...GENERALLY 0.50 OR LESS OF PRECIPITABLE WATER...AND RELATIVELY STABLE ATMOSPHERE FOR THE EXTENDED. THEREFORE...WILL KEEP THE EXTENDED MAINLY DRY WITH ONLY ISOLATED AFTERNOON/EVENING CONVECTION OVER THE HIGHER TERRAIN. 00Z GFS AND ECMWF SHOW A SHORTWAVE MOVING THROUGH THE AREA MONDAY...BUT WITH LIMITED MOISTURE WILL KEEP THE LOWER ELEVATIONS DRY FOR NOW. BY THURSDAY/FRIDAY...MONSOONAL MOISTURE FROM THE FOUR CORNERS RIDGE COULD BE SURGING NORTHWARD INTO THE AREA. WILL WAIT TO SEE MORE CONSISTENCY IN THIS SCENARIO...BEFORE PUTTING WIDESPREAD POPS ACROSS THE AREA. TEMPERATURES ARE EXPECTED TO HAVE A GRADUAL WARMING TREND TO SLIGHTLY ABOVE AVERAGE TEMPS WEDNESDAY THROUGH FRIDAY...AS THE RIDGE BEGINS TO BUILD OVER THE AREA. && .AVIATION... AS A STRONG UPPER LEVEL WEATHER DISTURBANCE TRACKS NORTHEAST THROUGH A VERY UNSTABLE AIRMASS ACROSS WYOMING AHEAD OF AN APPROACHING LOW PRESSURE CENTER IN NORTHERN CALIFORNIA... THERE IS THE POTENTIAL FOR STRONG THUNDERSTORMS TO DEVELOP ACROSS MUCH OF THE AREA THIS EVENING...ESPECIALLY ACROSS WESTERN...NORTHERN AND SOUTHERN WYOMING. MANY OF THESE STORMS WILL LIKELY CONTAIN HAIL...LOCALLY HEAVY RAINFALL AND GUSTY 40 TO 50 MPH WINDS. KRIW AND KLND ARE THE LEAST LIKELY SITES TO EXPERIENCE THESE CONDITIONS...HOWEVER ALL THE ALL TAF SITES HAVE THE POTENTIAL TO EXPERIENCE THESE STRONGER STORMS. THESE STORMS WILL LIKELY PRODUCE WIDELY SCATTERED IFR CONDITIONS AND SCATTERED MVFR CONDITIONS AS WELL AS MOUNTAIN OBSCURATIONS. THESE SHOWERS WILL LINGER PAST MIDNIGHT BUT GRADUALLY DECREASE IN INTENSITY AFTER MIDNIGHT AS THEY SLOWLY EXIT TO THE EAST. AS THE TROUGH OF LOW PRESSURE ASSOCIATED WITH THE APPROACHING AFOREMENTIONED LOW PRESSURE CENTER APPROACHES WYOMING...NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS WESTERN AND NORTHERN WYOMING FRIDAY ALONG WITH ISOLATED TO WIDELY SCATTERED COVERAGE ELSEWHERE. ANY SHOWER ACTIVITY AFTER MIDNIGHT TONIGHT WILL LIKELY CREATE ISOLATED IFR CONDITIONS AND WIDELY SCATTERED MVFR CONDITIONS ALONG WITH SOME MOUNTAIN OBSCURATIONS. && .FIRE WEATHER... AN UNSEASONABLY STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL SPIN AROUND IDAHO THROUGH SATURDAY MORNING BEFORE GRADUALLY MOVING INTO SOUTHWEST WYOMING THIS AFTERNOON AND ACROSS CENTRAL WYOMING SATURDAY NIGHT. A DRY SOUTHWEST WIND ACROSS THE SOUTHEASTERN ZONES WILL MEET A COLD FRONT MOVING SOUTH FROM THE BIG HORN BASIN AND JOHNSON COUNTY THIS EVENING FOR ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. ANOTHER FRONT WILL ALSO MOVE FROM WESTERN WYOMING INTO CENTRAL WYOMING THIS EVENING WITH NUMEROUS MOUNTAIN SHOWERS AND SOME THUNDERSTORMS. A FEW STORMS COULD BE SEVERE ACROSS THE NORTH END OF THE DISTRICT THROUGH THIS EVENING. MUCH COOLER AIR WILL BE USHERED IN TONIGHT AND SATURDAY WITH THE SNOW LEVEL LOWERING TO 8000 FEET IN NORTHWEST MOUNTAINS AND 9000 FEET IN THE WIND RIVER MOUNTAINS. SOME ACCUMULATION IS EXPECTED...ESPECIALLY ABOVE 9000 TO 10000 FEET. SHOWERS AND SOME THUNDERSTORMS WILL BE QUITE NUMEROUS ACROSS MUCH OF THE AREA SATURDAY INTO SATURDAY NIGHT. THE FAR SOUTH WILL LIKELY SEE THE LEAST AMOUNT OF SHOWERS. SUNDAY AND MONDAY WILL SEE A WARMING TREND WITH LITTLE OR NO CHANCE OF PRECIPITATION. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...SKRBAC LONG TERM...WM AVIATION...LIPSON FIRE WEATHER...SKRBAC
Hazardous weather outlook, Aug 7, 6:52 PM MDT, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 652 PM MDT FRI AUG 7 2009 WYZ001>020-022>030-081200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 652 PM MDT FRI AUG 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS WESTERN AND CENTRAL WYOMING THIS EVENING AND OVERNIGHT. SOME THUNDERSTORMS MAY BE STRONG IN NORTHERN WYOMING...WITH GUSTY WIND TO 45 MPH...SMALL HAIL AND BRIEF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AN UNSTABLE AIRMASS OVER THE REGION SATURDAY WILL ALLOW FOR A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS. COOLER AND DRIER AIR WILL FOLLOW SUNDAY. SNOW IS ALSO EXPECTED OVER THE NORTHWEST MOUNTAINS FRIDAY NIGHT AND SATURDAY WITH THE SNOW LEVEL BETWEEN 8500 AND 9500 FEET. SEVERAL INCHES OF SNOW IS EXPECTED ABOVE 9000 TO 10000 FEET. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT HAIL AND WIND GUSTS IN EXCESS OF 40 MPH FROM THUNDERSTORMS. THANK YOU. TEAM RIVERTON
In the hours before
Special weather statement, Aug 7, 4:27 PM MDT, 5 hours 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 427 PM MDT FRI AUG 7 2009 WYZ010-011-072315- NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY- 427 PM MDT FRI AUG 7 2009 ...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON COUNTY UNTIL 515 PM MDT... AT 425 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR I90 EXIT 73...OR 16 MILES EAST OF BUFFALO... MOVING NORTHEAST AT 20 MPH. PENNY SIZE HAIL...HEAVY RAIN AND WIND GUST AROUND 40 MPH ARE LIKELY WITH THIS STORM. RESIDENTS IN NORTHEASTERN JOHNSON COUNTY...INCLUDING THE LOCATIONS OF I90 EXIT 66 TO EXIT 77...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4455 10638 4455 10602 4415 10629 4426 10658 TIME...MOT...LOC 2225Z 221DEG 17KT 4427 10641 AR
Local storm report, Aug 7, 5:55 PM MDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
555 PM MDT FRI AUG 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM HAIL 4 SE BURLINGTON 44.41N 108.37W
08/07/2009 M1.00 INCH BIG HORN WY TRAINED SPOTTER
0451 PM HAIL 2 NW OTTO 44.42N 108.30W
08/07/2009 M1.25 INCH BIG HORN WY TRAINED SPOTTER
0510 PM HAIL GREYBULL 44.49N 108.06W
08/07/2009 M2.00 INCH BIG HORN WY TRAINED SPOTTER
HAIL LASTED 5 MINUTES. MOST OF THE HAIL WAS ONE TO TWO
INCHES IN DIAMETER.
0517 PM HAIL GREYBULL 44.49N 108.06W
08/07/2009 E2.00 INCH BIG HORN WY TRAINED SPOTTER
HAIL SIZE WAS ESTIMATED TO BE AT LEAST TWO INCHES IN
DIAMETER WHEN IT LANDED ON AND DENTED THE HOOD OF A
TAVELING VEHICLE. MOST OF THE HAIL WAS HALF DOLLAR SIZE.
0517 PM HAIL 1 E GREYBULL 44.49N 108.04W
08/07/2009 M1.25 INCH BIG HORN WY TRAINED SPOTTER
0524 PM TSTM WND GST GREYBULL 44.49N 108.06W
08/07/2009 M59 MPH BIG HORN WY ASOS
&&
DLIPSONSpecial weather statement, Aug 7, 7:49 PM MDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 749 PM MDT FRI AUG 7 2009 WYZ002>004-080300- ABSAROKA MOUNTAINS-CODY FOOTHILLS-NORTH BIG HORN BASIN- 749 PM MDT FRI AUG 7 2009 EXPECT SHOWERS AND A FEW THUNDERSTORMS TO MOVE THROUGH PARK AND BIG HORN COUNTY THROUGH 900 PM. THE STORMS WILL BE CAPABLE OF PRODUCING PEA TO MARBLE SIZE HAIL...BRIEF HEAVY RAIN AND WIND GUSTS TO 30 MPH. THE STORMS WILL BE MOVING FROM SOUTH TO NORTH ACROSS THE AREA AT 30 MPH. REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. AR
Special weather statement, Aug 7, 10:09 PM MDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 1009 PM MDT FRI AUG 7 2009 WYZ009>011-080445- BIGHORN MOUNTAINS SOUTHEAST-NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY- 1009 PM MDT FRI AUG 7 2009 ...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON COUNTY UNTIL 1045 PM MDT... AT 1006 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 21 MILES SOUTH OF BUFFALO TO BARNUM...INCLUDING MAYOWORTH...OR AREAS JUST WEST OF INTERSTATE 25...MOVING NORTHEAST AT 10 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS. RAINFALL AMOUNTS OF THREE-QUARTERS OF AN INCH TO ONE INCH... AND DANGEROUS CLOUD-TO-GROUND LIGHTNING ARE POSSIBLE WITH THESE STORMS. THIS HEAVY RAIN IN A SHORT AMOUNT OF TIME COULD CAUSE RAPID RISES OF SMALL STREAMS AND NORMALLY DRY WASHES. RESIDENTS IN CENTRAL JOHNSON COUNTY...INCLUDING THE LOCATIONS OF STATE HWY 196...MAYOWORTH...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 247 AND 286. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE INDOORS IMMEDIATELY AS THIS STORM APPROACHES YOUR LOCATION. THIS IS A POTENTIALLY DANGEROUS STORM. IF YOU ARE IN ITS PATH...YOU SHOULD BE PREPARED FOR GUSTY WINDS...HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. IF A STURDY STRUCTURE IS NOT AVAILABLE...SEEK SHELTER IN A VEHICLE WITH THE WINDOWS UP. && REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4420 10645 4361 10659 4353 10707 4414 10688 TIME...MOT...LOC 0407Z 255DEG 11KT 4404 10674 4364 10691
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 10:09 PM MDT | Special Weather Statement | RIW | Johnson | 36 min |
| Aug 7, 10:28 PM MDT | Tornado Warning | RIW | Johnson | 49 min |
| Aug 7, 11:01 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 44 min |
| Aug 7, 11:40 PM MDT | Special Weather Statement | RIW | Natrona | 65 min |
| Aug 7, 11:45 PM MDT | Special Weather Statement | RIW | Johnson | 45 min |
| Aug 8, 12:39 AM MDT | Special Weather Statement | RIW | Johnson | 51 min |
| Aug 8, 1:18 AM MDT | Severe Thunderstorm Warning | RIW | Johnson | 42 min |
| Aug 8, 2:06 AM MDT | Special Weather Statement | RIW | 39 min | |
| Aug 8, 2:18 AM MDT | Severe Thunderstorm Warning | RIW | Natrona | 42 min |
| Aug 8, 2:24 AM MDT | Severe Thunderstorm Warning | RIW | Fremont | 37 min |
| Aug 8, 2:34 AM MDT | Severe Thunderstorm Warning | RIW | Natrona | 26 min |
| Aug 8, 3:01 AM MDT | Special Weather Statement | RIW | 44 min | |
| Aug 8, 3:08 AM MDT | Special Weather Statement | RIW | Washakie | 52 min |
| Aug 8, 4:09 AM MDT | Special Weather Statement | RIW | Natrona | 66 min |
| Aug 8, 5:05 AM MDT | Special Weather Statement | RIW | 40 min | |
| Aug 8, 11:52 AM MDT | Special Weather Statement | RIW | 53 min | |
| Aug 8, 12:09 PM MDT | Special Weather Statement | RIW | Washakie | 51 min |
| Aug 8, 12:53 PM MDT | Special Weather Statement | RIW | Washakie | 37 min |
| Aug 8, 1:40 PM MDT | Special Weather Statement | RIW | Johnson | 50 min |
| Aug 8, 1:59 PM MDT | Special Weather Statement | RIW | Natrona | 46 min |
| Aug 8, 2:31 PM MDT | Special Weather Statement | RIW | Big Horn | 44 min |
| Aug 8, 2:38 PM MDT | Special Weather Statement | RIW | Natrona | 52 min |
| Aug 8, 2:46 PM MDT | Special Weather Statement | RIW | Johnson | 44 min |
| Aug 8, 2:49 PM MDT | Special Weather Statement | RIW | Big Horn | 41 min |
| Aug 8, 3:01 PM MDT | Special Weather Statement | RIW | Big Horn | 44 min |
| Aug 8, 3:24 PM MDT | Special Weather Statement | RIW | Fremont | 51 min |
| Aug 8, 3:37 PM MDT | Special Weather Statement | RIW | Natrona | 38 min |
| Aug 8, 4:49 PM MDT | Special Weather Statement | RIW | Hot Springs | 26 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.